What Happens during a Benzodiazepine Overdose?

What Happens during a Benzodiazepine Overdose?

A benzodiazepine overdose can be a dangerous and distressing situation. Benzodiazepines are a class of drugs prescribed for their sedative-hypnotic, antianxiety, muscle relaxant and anticonvulsant effects. They are also prescribed in the treatment of alcohol withdrawal to minimize harmful side effects. Benzodiazepines work by increasing the transmission of GABA, a chemical in the brain that acts as a central nervous system (CNS) depressant. The CNS depressant properties of benzodiazepines result in effects such as sedation and muscle relaxation.

Long-term or improper use of benzodiazepines is associated with a high risk of addiction. These drugs are only prescribed for up to two weeks, and when taken for longer periods of time, they can be very addictive. Physical dependence can also occur, and the user will need to take increased amounts of the drug for the same effects. When the user continually increases his or her dose of benzodiazepines, overdose may occur.

Effects of Benzodiazepine Overdose

It is uncommon for death to occur from a benzodiazepine overdose. However, the effects of an overdose can be unpleasant or hazardous. In mildly excessive doses, the effects of benzodiazepines include the following:

  • Intoxication
  • Drowsiness
  • Impaired judgment
  • Loss of muscle coordination
  • Slurred speech
  • Double vision

In cases of severe overdose, more dangerous effects can occur. These effects can cause long-term damage to the body and can even lead to death. The effects of severe overdose include the following:

  • Respiratory depression
  • Prolonged deep coma
  • Low blood oxygen
  • Hypothermia
  • Slowed heart rate
  • Pulmonary aspiration

While the fatality count from benzodiazepine overdose is considered low, the use of benzodiazepines in combination with other substances can have serious consequences. Especially when benzodiazepines are combined with other CNS depressants like alcohol or opioids, severe consequences including coma and death can occur. Route of administration also affects the risk of side effects. Taking the medication orally minimizes the risk of severe effects while intravenous administration causes the drug to act more quickly and is more likely to result in severe effects. The elderly and children populations are at an increased risk for serious effects of overdose as their bodies do not metabolize benzodiazepines as well.

Treatment for Benzodiazepine Overdose

Supportive measures and medical supervision are the main treatments for those suffering from a benzodiazepine overdose. Supportive measures for the respiratory effects of a benzodiazepine overdose include intravenous (IV) fluid administration and possible airway intubation. Hypotension is typically treated with fluid replacement, and medications may be necessary to increase heart rate. Flumazenil can be given as an antidote for benzodiazepine overdose, but it has many contraindications that may prohibit its use.

Following treatment for the overdose, those who abuse or are addicted to benzodiazepines may benefit from further treatment. Often, individual therapy is an essential part of treatment as it aims to uncover and treat the root of the addiction.

Get Help for Benzodiazepine Addiction

Recovering from benzodiazepines is possible with proper medical supervision and support services. If you or someone you know is addicted to benzodiazepines, please call our toll-free number today. Our admissions coordinators are available 24 hours a day to answer any questions you have about treatment for benzodiazepine addiction.